Medication errors occur every eight minutes among children under six, according to a recent study published in Pediatrics, the official journal of the American Academy of Pediatrics (AAP) — and a quarter of them happen among children younger than a year old.
Educate parents on administering medication to their children with the following tips from the AAP:
Never use a kitchen spoon to measure medicine. Parents who are accustomed to measuring cough syrup for themselves with a spoon from the drawer may do the same when giving their kids medicine, and in the process give them far too much. Instruct parents to always use an eyedropper or medicine spoon to accurately measure medicine for their children.
Check expiration dates. Expired medication can be less effective — and potentially more toxic — to children. Always check dates before administering medicine and throw away anything that has expired.
Know what’s in your medicine. Cold medications often contain fever reducers, and parents who are unaware give their children extra ibuprofen or acetaminophen. Warn patients about the dangers of overdosing on pain medication and instruct them to read labels carefully.
Pay attention to when you administer medicine. Parents sometimes forget to give their children medicine and wrongly double-up on doses later. Make sure your patients know that they should administer medicine only as directed and never exceed the maximum daily dose. If they forget a dose, ensure that they give it to their child as soon as they remember and then stick to the schedule for future doses.
Do not mix medicine with food or drink unless instructed. Kids sometimes don’t like the taste of their medication and refuse to take it, leading parents to mix it into their food or drink. Doing so can dilute the medicine and lessen its effectiveness, and if kids don’t finish all of their food or drink, they have taken the wrong dosage. Instruct parents not to mix medicines with food or drink unless their doctor instructs them to.
These tips can help prevent accidental overdoses or illnesses caused by improper use of medication. Share your tips for instructing patients on medication use below!